Kansas, 2025

Flash Flooding and Flooding in Kansas, July 21 to 24, 2025

July 21 to 24, 2025 · NWS ICT · 35 events in 10 counties and zones

Two areas of storms developed during the evening hours and continued into the overnight in north central and south central Kansas. Strong and damaging winds were the main hazard with estimated wind gusts up to 75 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Two areas of storms developed during the evening hours and continued into the overnight in north central and south central Kansas. Strong and damaging winds were the main hazard with estimated wind gusts up to 75 mph. There was damage to trees and powerlines reported. A semi trailer was blown over on Interstate 70 as well. A few of the storms had hail from nickel to quarter size. These storms were efficient rainfall producers with flooding in the western portions of Saline County which closed many roadways as 7.45 inches fell in Brookville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 21, 2:29 PM CST, 3 hours 7 minutes earlier. Its key messages:

  • A strong to severe storm cannot be ruled out along I-70 this afternoon and evening.
  • Dangerous heat gradually waning by mid-week.
  • Periodic low storm chances late Wednesday through Friday. Best chances Thursday afternoon-night.
  • Heat likely to return this weekend into the beginning of next week.
Area forecast discussion, Jul 21, 2:29 PM CST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
329 PM CDT Mon Jul 21 2025

.KEY MESSAGES...

- A strong to severe storm cannot be ruled out along I-70 this afternoon
  and evening.

- Dangerous heat gradually waning by mid-week.

- Periodic low storm chances late Wednesday through Friday. Best chances
  Thursday afternoon-night.

- Heat likely to return this weekend into the beginning of next week.

&&

.DISCUSSION...
Issued at 328 PM CDT Mon Jul 21 2025

Morning elevated convection across northeast Kansas has left a
diffuse outflow/differential heating boundary from approximately
Salina to Chanute early this afternoon. This boundary extends
further northwest into north-central Kansas where it meets the nose
of a surface trough across western Kansas and far southern Nebraska.
Additional storms have developed across north-central Kansas early
this afternoon where these two features meet, and an outflow
boundary from this convection will likely lead to additional
development of showers and storms later this afternoon through
tonight for locations mainly along and north of I-70. Shear is
fairly modest (generally around 15 knots), but MLCAPE around 4000
J/kg could support a couple strong to severe storms along the I-70
corridor later this afternoon and this evening. Main concerns will
be wind gusts around 50-60 mph, the potential for heavy rainfall,
and frequent cloud-to-ground lightning. Surface convergence will
wane tonight, and the mid-level baroclinic zone that was the
catalyst for convection this morning will likely lift northward
keeping rain chances well north of the CWA come Tuesday morning.

Despite afternoon temperatures near the century mark Tuesday
afternoon, gusty winds due to a tight pressure gradient along with
surface winds being slightly west of due south should allow for
moisture to mix out a bit better, and heat indices will struggle to
get to or above 105 as result. However, we've elected to keep the
Extreme Heat Warning for now given the longevity of heat indices of
at least 105. The upper ridge moves eastward by Wednesday, and this
will support afternoon temperatures being a little less hot than
today and Tuesday. Again heat indices will struggle to reach 105
Wednesday afternoon given slightly "cooler" temperatures. Subtle
mid/upper troughing will settle in across the central plains and
will leave the door open for periodic storm chances Wednesday night
through Friday. Though shear won't be stellar, 15 to 25 knots of 0-6
km shear, along with decent instability (despite fairly meager lapse
rates) could support an isolated strong or severe storm or two,
especially Thursday afternoon and evening.

After Friday, long range global deterministic and ensemble models
suggest a fairly robust, anomalously strong ridge developing across
a large portion of the central CONUS. 50-70% probabilities of 500 mb
heights exceeding the 99.5th percentile were noted on the EPS and
GEFS later this weekend into early next week suggesting another
prolonged period of hot temperatures across the forecast area.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1218 PM CDT Mon Jul 21 2025

Ongoing showers and storms across northeast Kansas have sent an
outflow boundary south into southeast KS. This has resulted in
northeast low level flow at KCNU. This boundary may become a
focus for showers and storms in parts of the Flint Hills and
southeast KS but confidence is low. Southerly winds are expected
to return to southeast KS as we move into the afternoon hours. We
may also see some storms drifting into central KS this evening
but coverage is expected to remain isolated or widely
scattered. Other isolated or widely scattered activity could
develop late tonight after 08-09Z along the nose of the LLJ impacting
parts of central KS including KSLN during the predawn hours on
Tue. VFR will prevail at most locations with some southerly wind
gusts to around 20 knots possible during the afternoon hours
today and again on Tuesday.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Extreme Heat Warning until 7 PM CDT Wednesday for KSZ032-033-
047>053-067>072-082-083-091>096-098>100.

&&

DISCUSSION...JC
AVIATION...MWM
Hazardous weather outlook, Jul 21, 2:39 PM CST, 2 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
339 PM CDT Mon Jul 21 2025

KSZ032-033-047>053-067>072-082-083-091>096-098>100-222045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
339 PM CDT Mon Jul 21 2025

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Isolated thunderstorms are possible across portions of central
Kansas this afternoon and evening. The strongest storms may produce
wind gusts near 60 mph and brief heavy rainfall.

Heat indices up to 110 degrees are expected this afternoon across
the entire area. Please refer to the Extreme Heat Warning for
additional detail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Shower and thunderstorm chances return Wednesday night through
Friday night, with the best chances being Thursday afternoon through
Thursday night. Widespread severe weather is not expected.

Heat indices will climb up to 110 degrees through at least
Wednesday across much of the area. An Extreme Heat Warning is in
effect through 7 PM Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

The radar

The Grand Island radar (KUEX), 130 km away, was scanning. The volume nearest the first event began at 23:35 UTC.

Open the radar archive at this moment

Event by event

24 thunderstorm wind, 5 flood, 3 flash flood, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
July 21, 5:36 PM CST to 5:44 PM CST
Where
Lincoln County, 0.69 mi N of Barnard
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.190, -98.050

Trained spotter estimated winds of 65 to 70 mph and a large tree limb was knocked down.

Thunderstorm Wind, Lincoln

When
July 21, 6:22 PM CST to 6:30 PM CST
Where
Lincoln County, 3.5 mi S of Westfall
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.880, -98.010

Reported a 75mph wind gust on I-70 south of Westfall.

Thunderstorm Wind, Ellsworth

When
July 21, 6:26 PM CST to 6:35 PM CST
Where
Ellsworth County, 1.38 mi N of Ellsworth
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
38.750, -98.230

Thunderstorm Wind, Ellsworth

When
July 21, 6:31 PM CST to 6:39 PM CST
Where
Ellsworth County, 6.78 mi NNW of Carneiro
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.820, -98.080

Estimated wind gusts around 60 mph.

Thunderstorm Wind, Russell

When
July 21, 6:32 PM CST to 6:40 PM CST
Where
Russell County, (Rsl)russell Muni Ar
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
38.870, -98.820

Thunderstorm Wind, Ellsworth

When
July 21, 6:45 PM CST to 6:53 PM CST
Where
Ellsworth County, 10.82 mi NNE of Carneiro
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.870, -97.940

Wind gusts estimated to be around 60 mph.

Thunderstorm Wind, Ellsworth

When
July 21, 6:54 PM CST to 7:00 PM CST
Where
Ellsworth County, 9 mi N of Kanopolis
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.850, -98.160

Reported a semi blown over at Mile Marker 222 on I-70 from thunderstorm wind gusts.

Thunderstorm Wind, Ellsworth

When
July 21, 6:58 PM CST to 7:04 PM CST
Where
Ellsworth County, 0.54 mi W of Carneiro
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
38.730, -98.040

Measured wind gust from a Union Pacific weather station.

Flash Flood, Saline

When
July 21, 7:25 PM CST to 11:30 PM CST
Where
Saline County, 0.2 mi WNW of Glendale
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.901, -97.874

Numerous streets and yards were flooded with standing high water across town.

Flash Flood, Saline

When
July 21, 7:32 PM CST to 11:30 PM CST
Where
Saline County, 2.21 mi ESE of Falun to 3.43 mi SSW of Brookville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.662, -97.710

There were reports of numerous flooded roads in and around the towns of Brookville and Glendale along with several county roads across western Saline County. Brookville measured 7.45 inches of rain.

Flash Flood, Saline

When
July 21, 7:36 PM CST to 11:30 PM CST
Where
Saline County, 3.5 mi S of Glendale to 2.89 mi S of Glendale
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.850, -97.880

Several rural roads were flooded due to very heavy rainfall.

Thunderstorm Wind, Barton

When
July 21, 7:47 PM CST to 7:53 PM CST
Where
Barton County, 0.88 mi SW of Great Bend
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.360, -98.780

There was an estimated wind gusts of 70 mph along with reported power poles and large tree limbs down.

Thunderstorm Wind, Barton

When
July 21, 7:48 PM CST to 7:53 PM CST
Where
Barton County, 1.08 mi W of Great Bend
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.370, -98.790

Reports of several downed power lines and a transformer also down.

Thunderstorm Wind, Barton

When
July 21, 7:50 PM CST to 7:55 PM CST
Where
Barton County, 0.54 mi W of Hoisington
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.520, -98.780

Estimated wind gusts around 60 mph.

Thunderstorm Wind, Barton

When
July 21, 7:55 PM CST to 8:00 PM CST
Where
Barton County, 0.69 mi N of Ellinwood
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.360, -98.580

Estimated wind gusts around 60 mph along with nickel sized hail.

Hail, Barton

When
July 21, 7:55 PM CST to 7:57 PM CST
Where
Barton County, 0.59 mi NNW of Ellinwood
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.358, -98.584

Nickel sized hail was reported along with 60 mph winds.

Thunderstorm Wind, McPherson

When
July 21, 8:14 PM CST to 8:19 PM CST
Where
McPherson County, 4.18 mi S of Lindsborg
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
38.520, -97.660

This was measured on a personal weather station.

Thunderstorm Wind, Kingman

When
July 21, 8:32 PM CST to 8:37 PM CST
Where
Kingman County, 2.82 mi N of Murdock
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
37.660, -97.940

This was measured on a personal weather station.

Hail, Harper

When
July 21, 8:53 PM CST to 8:56 PM CST
Where
Harper County, 3.89 mi ENE of Runnymede
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.380, -97.870

Nickel to quarter sized hail was reported.

Thunderstorm Wind, Sedgwick

When
July 21, 9:07 PM CST to 9:11 PM CST
Where
Sedgwick County, 1.64 mi W of Andale
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
37.800, -97.660

This was measured on a personal weather station.

Thunderstorm Wind, Sedgwick

When
July 21, 9:16 PM CST to 9:20 PM CST
Where
Sedgwick County, 2.73 mi W of Wichita
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.700, -97.380

A few three inch diameter limbs were knocked down.

Thunderstorm Wind, Sedgwick

When
July 21, 9:19 PM CST to 9:23 PM CST
Where
Sedgwick County, 4.18 mi N of (Ict)wichita Arpt
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.710, -97.440

This was measured on a handheld anemometer.

Thunderstorm Wind, Sedgwick

When
July 21, 9:25 PM CST to 9:29 PM CST
Where
Sedgwick County, 1.64 mi W of Eastborough
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.700, -97.280

The spotter also noted a few transformers had blown.

Thunderstorm Wind, Sedgwick

When
July 21, 9:32 PM CST to 9:36 PM CST
Where
Sedgwick County, 0.69 mi N of Derby
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
37.560, -97.270

This was measured on a personal weather station.

Thunderstorm Wind, Marion

When
July 21, 9:55 PM CST to 10:00 PM CST
Where
Marion County, Hillsboro
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.350, -97.200

Estimated wind gusts around 60 mph.

Thunderstorm Wind, Marion

When
July 21, 10:00 PM CST to 10:05 PM CST
Where
Marion County, 1.76 mi SE of Marion Res
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.360, -97.110

Several trees down across the central portions of the county, including a tree branch down on a trailer near Hillsboro.

Hail, Sedgwick

When
July 21, 10:00 PM CST to 10:03 PM CST
Where
Sedgwick County, 1.1 mi E of Haysville
Measured
1 in hail
Reported by
Public
Coordinates
37.570, -97.350

Thunderstorm Wind, Marion

When
July 21, 10:05 PM CST to 10:10 PM CST
Where
Marion County, Marion
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
38.350, -97.020

Picture sent via social media of a couple of 4-inch tree limbs down in Marion.

Thunderstorm Wind, Marion

When
July 21, 10:05 PM CST to 10:10 PM CST
Where
Marion County, Tampa
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.550, -97.150

Tree uprooted a laying across the road in Tampa.

Thunderstorm Wind, Marion

When
July 21, 10:12 PM CST to 10:17 PM CST
Where
Marion County, 0.88 mi NW of Burns
Measured
56 kt (64 mph) measured gust
Reported by
Fire Department/Rescue
Coordinates
38.090, -96.890

There were also 8 to 10 inch tree limbs reported down as well.

Flood, Saline

When
July 22, 6:25 AM CST to 8:20 PM CST
Where
Saline County, 1.28 mi WSW of Smolan to 1.73 mi W of Smolan
Cause
Heavy Rain
Reported by
Public
Coordinates
38.720, -97.700

Pictures sent on social media of a local creek over its banks and partially covering a road.

Flood, Lincoln

When
July 22, 9:15 AM CST to 8:15 PM CST
Where
Lincoln County, 0.87 mi NE of Barnard to 0.9 mi NE of Barnard
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.190, -98.040

Flooding continues in some locations across northern Lincoln County, particularly around the Barnard area.

Flood, McPherson

When
July 22, 9:15 AM CST to 8:15 PM CST
Where
McPherson County, 2.76 mi N of Mc Pherson to 2.26 mi N of Mc Pherson
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.410, -97.670

Flooding continues across portions of the county, mainly near the McPherson area.

Flood, Saline

When
July 22, 9:15 AM CST to 8:15 PM CST
Where
Saline County, 2.82 mi N of Smolan to 2.75 mi N of Smolan
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.770, -97.690

Lingering flooding continues across several locations across the county.

Flood, Saline

When
July 23, 11:13 AM CST to July 24, 7:50 AM CST
Where
Saline County, 5.03 mi ESE of New Cambria to 4.89 mi ESE of New Cambria
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.860, -97.410

Flooding from excess runoff in the smaller streams and creeks feeding into the Smoky Hill River inundated some roads in the vicinity of Old Highway 40 around New Cambria. This included water over Donmyer Road between Old Highway 40 and Country Club Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1282835, 1282837, 1282841, 1282839, 1282845, 1282846, 1282847, 1282848, 1287825, 1283555, 1287827, 1282849, 1282850, 1282851, 1282852, 1287676, 1282853, 1282854, 1282855, 1282856, 1282857, 1282858, 1282859, 1282860, 1282861, 1282862, 1282863, 1282864, 1282865, 1282866, 1287828, 1287829, 1287830, 1287831, 1287832.